Alert archive / Kansas / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 138, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Jun 16, 2011, 10:57 PM CDT for Brown County, Nemaha County, Kansas. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 16, 2011, 10:57 PM CDT (03:57 UTC)
- Expired
- Jun 16, 2011, 11:30 PM CDT
- In force
- 33 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Brown County, KS, Nemaha County, KS
The radar
The Topeka radar (KTWX), 119 km from the middle of the area, began a volume at 04:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 4.0 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 404 J/kg
- Mixed-layer CIN
- -524 J/kg
- Mixed-layer LCL
- 1893 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 113 m²/s²
- 0-3 km storm-relative helicity
- 394 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 5.4
The text
As transmitted, in the capitals the NWS used until 2016.
657 WUUS53 KTOP 170357 SVRTOP KSC013-131-170430- /O.NEW.KTOP.SV.W.0138.110617T0357Z-110617T0430Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TOPEKA KS 1057 PM CDT THU JUN 16 2011 THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHWESTERN BROWN COUNTY IN NORTHEAST KANSAS... NORTHEASTERN NEMAHA COUNTY IN NORTHEAST KANSAS... * UNTIL 1130 PM CDT * AT 1055 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING HALF DOLLAR SIZE HAIL... AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR FAIRVIEW...OR 3 MILES SOUTHEAST OF SABETHA...MOVING NORTHEAST AT 25 MPH. * LOCATIONS IMPACTED INCLUDE... MORRILL... HAMLIN... RESERVE... PRECAUTIONARY/PREPAREDNESS ACTIONS... PREPARE FOR LARGE HAIL...DAMAGING WINDS AND VERY HEAVY RAIN IF YOU ARE IN THE PATH OF THIS STORM. FOR YOUR SAFETY...TAKE COVER INSIDE A BUILDING NOW. STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST SEVERE WEATHER INFORMATION. && LAT...LON 4000 9535 3980 9574 4000 9597 4001 9578 TIME...MOT...LOC 0357Z 237DEG 21KT 3988 9574 WIND...HAIL 60MPH 1.25IN $$
2 follow-up statements
973 WWUS53 KTOP 170410 SVSTOP SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 1110 PM CDT THU JUN 16 2011 KSC013-131-170430- /O.CON.KTOP.SV.W.0138.000000T0000Z-110617T0430Z/ NEMAHA-BROWN- 1110 PM CDT THU JUN 16 2011 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1130 PM CDT FOR NORTHERN BROWN AND NORTHEASTERN NEMAHA COUNTIES... AT 1104 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING HALF DOLLAR SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 3 MILES SOUTH OF MORRILL...OR 6 MILES EAST OF SABETHA... MOVING NORTHEAST AT 20 MPH. LOCATIONS IMPACTED INCLUDE... HAMLIN AND RESERVE. PRECAUTIONARY/PREPAREDNESS ACTIONS... PREPARE FOR LARGE HAIL...DAMAGING WINDS AND VERY HEAVY RAIN IF YOU ARE IN THE PATH OF THIS STORM. FOR YOUR SAFETY...TAKE COVER INSIDE A BUILDING NOW. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST SEVERE WEATHER INFORMATION. && LAT...LON 4000 9535 3983 9568 4000 9592 4000 9578 TIME...MOT...LOC 0409Z 236DEG 17KT 3989 9566 WIND...HAIL 60MPH 1.25IN $$
386 WWUS53 KTOP 170426 SVSTOP SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 1126 PM CDT THU JUN 16 2011 KSC013-131-170435- /O.EXP.KTOP.SV.W.0138.000000T0000Z-110617T0430Z/ NEMAHA-BROWN- 1126 PM CDT THU JUN 16 2011 ...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN BROWN AND NORTHEASTERN NEMAHA COUNTIES WILL EXPIRE AT 1130 PM CDT... AT 1125 PM CDT...NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAD WEAKENED AND WAS NO LONGER SEVERE...THUS THE WARNING WILL EXPIRE AT 1130 PM CDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... RADAR INDICATED THAT HEAVY RAIN...SMALL HAIL...AND GUSTY WINDS WERE STILL POSSIBLE FROM THE THUNDERSTORM. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT. STAY ALERT TO THE WEATHER. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST SEVERE WEATHER INFORMATION. && LAT...LON 4000 9535 3983 9568 4000 9592 4000 9578 TIME...MOT...LOC 0425Z 236DEG 17KT 3993 9558 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 16, 9:48 PM CDT, 1 hour 9 minutes earlier.
Area forecast discussion, Jun 16, 9:48 PM CDT, 1 hour 9 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 948 PM CDT THU JUN 16 2011 ...MESOSCALE CONVECTIVE DISCUSSION... .DISCUSSION... EVAPORATIVE COOLING AND SATURATION OF A SIGNIFICANT DRY LAYER...AS NOTED ON THE 00Z KTOP SOUNDING IN THE 925-750MB LAYER...IS AIDING MIXING PROCESSES AND PRODUCING 45 TO 55 MPH WINDS OVER PORTIONS OF CENTRAL AND NORTH CENTRAL KANSAS. FURTHER TO WEST...THESE WINDS HAVE BEEN MEASURED NEAR 60 MPH NEAR ELLSWORTH. THESE STRONG WINDS ARE EXPECTED TO CONTINUE OVER OTTAWA COUNTY UNTIL THIS DRY LAYER SATURATES ENOUGH AND THE MIXING OF STRONGER WINDS ALOFT WEAKENS. WILL CONTINUE TO MONITOR SIMILAR PROCESSES WEST OF REPUBLIC AND CLOUD COUNTIES WHICH COULD PRODUCE SIMILAR WIND SPEEDS. FOR NOW HAVE OPTED TO HANDLE THE SITUATION WITH SIGNIFICANT WEATHER ALERTS HIGHLIGHTING THE STRONG WEST WINDS BEING PRODUCED. IF WIND SPEEDS INCREASE FURTHER...WILL BE ISSUING HIGH WIND WARNINGS. ANGLE && .AVIATION... WILL CONTINUE TO MONITOR THUNDERSTORM DEVELOPMENT IN CENTRAL KANSAS AS IT TRACKS EAST. FOR THE 00Z TAFS...HAVE OPTED TO NOT MENTION TS AT THIS TIME WITH UNCERTAINTY IN REGARDS TO HOW FAR EAST THIS CONVECTION WILL BE ABLE TO TRACK. A WARM FRONT WILL LIFT NORTH THROUGH THE TERMINALS AFTER 12Z FRIDAY WITH SURFACE WINDS INCREASING ABOVE 10 KNOTS AND BECOMING GUSTY. NEAR THIS FRONT...DAYTIME HEATING AND INSTABILITY COULD PRODUCE A FEW THUNDERSTORMS AFTER 20Z. AMENDMENTS WILL BE MADE AS CONFIDENCE INCREASES IN CONVECTIVE TRENDS. ANGLE && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. &&
Hazardous weather outlook, Jun 16, 7:50 PM CDT, 3 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE TOPEKA KS 750 PM CDT THU JUN 16 2011 KSZ008>012-020>024-026-034>040-054>056-058-059-180100- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 750 PM CDT THU JUN 16 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...TONIGHT. STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE TONIGHT GENERALLY WEST OF A LINE FROM NEAR AGENDA TO SOLOMON. HAIL UP TO THE SIZE OF QUARTERS AND DAMAGING WINDS NEAR 60 MPH ARE THE PRIMARY HAZARDS. MODERATE TO HEAVY RAIN COULD ALSO PRODUCE LOCALIZED FLOODING IN REPUBLIC...CLOUD...OTTAWA...CLAY AND DICKINSON COUNTIES DUE TO PREVIOUS RAINFALL. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THUNDERSTORMS WILL BE POSSIBLE JUST ABOUT EVERY DAY THROUGH THE WEEKEND AND FOR THE BEGINNING OF NEXT WEEK. CONFIDENCE IS HIGHEST IN MORE ORGANIZED AND WIDESPREAD THUNDERSTORMS NEXT MONDAY NIGHT THROUGH TUESDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED WEST OF A LINE FROM NEAR AGENDA TO SOLOMON.
In the hours before
Special weather statement, Jun 16, 8:50 PM CDT, 2 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
850 PM CDT THU JUN 16 2011
KSZ034-170245-
OTTAWA-
850 PM CDT THU JUN 16 2011
...SIGNIFICANT WEATHER ADVISORY FOR OTTAWA COUNTY...
THROUGH 945 PM CDT...NATIONAL WEATHER SERVICE DOPPLER
RADAR INDICATED OUTFLOW WINDS FROM THUNDERSTORMS TO THE SOUTHWEST
WILL MOVE ACROSS THE AREA PRODUCING WIND SPEEDS OF 40 TO 50 MPH.
SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE
TESCOTT...ADA...CULVER...MINNEAPOLIS...BENNINGTON...NILES AND WELLS.
WIND SPEEDS SHOULD THEN GRADUALLY DECREASE BY 10 PM.
A SEVERE THUNDERSTORM WATCH IS ALSO IN EFFECT.
&&
LAT...LON 3920 9794 3925 9789 3911 9737 3896 9737
3895 9740 3895 9793
TIME...MOT...LOC 0145Z 243DEG 25KT 3894 9800Special weather statement, Jun 16, 9:41 PM CDT, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 941 PM CDT THU JUN 16 2011 KSZ034-170345- OTTAWA- 941 PM CDT THU JUN 16 2011 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN OTTAWA COUNTY... THROUGH 1045 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE OUTFLOW WINDS FROM EARLIER THUNDERSTORMS TO THE WEST WILL MOVE ACROSS THE AREA PRODUCING WIND SPEEDS OF 45 TO 55 MPH. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE TESCOTT...ADA...CULVER...MINNEAPOLIS...BENNINGTON...NILES AND WELLS. WIND SPEEDS SHOULD THEN GRADUALLY DECREASE BY 11 PM. A SEVERE THUNDERSTORM WATCH IS ALSO IN EFFECT. && LAT...LON 3931 9793 3928 9783 3896 9737 3896 9794 TIME...MOT...LOC 0240Z 233DEG 31KT 3931 9791
Special weather statement, Jun 16, 10:27 PM CDT, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1027 PM CDT THU JUN 16 2011
KSZ035-170430-
DICKINSON-
1027 PM CDT THU JUN 16 2011
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN DICKINSON COUNTY...
THROUGH 1130 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR
CONTINUED TO INDICATE OUTFLOW WINDS FROM EARLIER THUNDERSTORMS TO
THE WEST WILL MOVE EAST ACROSS THE AREA PRODUCING WIND SPEEDS OF 50
TO 55 MPH. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE
CARLTON...SOLOMON...ABILENE AIRPORT...HOPE...HERINGTON AND WOODBINE.
WIND SPEEDS SHOULD THEN GRADUALLY DECREASE BY MIDNIGHT.
A SEVERE THUNDERSTORM WATCH IS ALSO IN EFFECT.
&&
LAT...LON 3894 9737 3884 9691 3881 9690 3881 9693
3861 9693 3860 9701 3860 9737 3861 9738
3892 9739
TIME...MOT...LOC 0325Z 255DEG 32KT 3877 9739Special weather statement, Jun 16, 10:34 PM CDT, 23 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 1034 PM CDT THU JUN 16 2011 KSZ010>012-170400- BROWN-MARSHALL-NEMAHA- 1034 PM CDT THU JUN 16 2011 ...SIGNIFICANT WEATHER ADVISORY FOR NEMAHA...EAST CENTRAL MARSHALL AND NORTHWESTERN BROWN COUNTIES... THROUGH 1100 PM CDT...A SMALL CLUSTER OF THUNDERSTORMS WILL MOVE NORTHEAST AT 40 MPH ACROSS PORTIONS OF NEMAHA...EAST CENTRAL MARSHALL AND NORTHWESTERN BROWN COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS CLUSTER OF STORMS IS CAPABLE OF PRODUCING PENNY SIZE HAIL...WINDS UP TO 40 MPH AND HEAVY RAIN. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE BERN...SENECA...SABETHA AND MORRILL. && LAT...LON 3999 9558 3968 9603 3983 9641 4001 9620 TIME...MOT...LOC 0334Z 221DEG 34KT 3989 9598
The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 16, 8:50 PM CDT | Special Weather Statement | TOP | Ottawa | 55 min |
| Jun 16, 9:41 PM CDT | Special Weather Statement | TOP | Ottawa | 64 min |
| Jun 16, 10:27 PM CDT | Special Weather Statement | TOP | Dickinson | 63 min |
| Jun 16, 10:34 PM CDT | Special Weather Statement | TOP | Nemaha | 26 min |
| Jun 16, 11:14 PM CDT | Special Weather Statement | TOP | Brown | 31 min |
| Jun 16, 11:45 PM CDT | Special Weather Statement | TOP | Dickinson | 30 min |
| Jun 17, 12:13 AM CDT | Special Weather Statement | TOP | Dickinson | 47 min |
| Jun 17, 12:37 AM CDT | Special Weather Statement | TOP | Morris | 38 min |
| Jun 17, 12:54 AM CDT | High Wind Warning | TOP | Dickinson, Geary, Lyon, Morris, Wabaunsee | 66 min |
| Jun 17, 2:04 AM CDT | Special Weather Statement | TOP | Osage, Wabaunsee | 41 min |
| Jun 17, 4:11 AM CDT | Special Weather Statement | TOP | Coffey, Lyon, Morris | 49 min |
| Jun 17, 5:00 AM CDT | Areal Flood Advisory | TOP | Morris | 2 hr |
| Jun 17, 5:14 AM CDT | Special Weather Statement | TOP | Lyon | 31 min |
| Jun 17, 5:52 AM CDT | Areal Flood Advisory | TOP | Coffey, Lyon, Osage | 113 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.